Back to Ask the Diabetes Team Ask the Diabetes Team

From West Virginia, USA:

What happens if you give a glucagon shot to someone who you think is having a low blood sugar, but it's a high sugar instead? Will this make the blood sugar go even higher? Is it better to give anyway not knowing than to call 911 and wait? Which is going to be worse for the person with diabetes, having a low not treated or a really bad high?


Please speak to your health care professional for specific recommendations about using glucagon when you do not know if the person with diabetes is low. Many clinicians would recommend that glucagon be given even if you were unable to check the glucose. Please do not be afraid to use glucagon. It acts by helping to raise the glucose by using the stored form (glycogen) from the liver.

In general, if you give glucagon when the glucose is not low, yes, it may raise the glucose further. However you would be able to monitor the glucose and ketones and treat accordingly. In addition to raising the glucose, the person may have nausea, vomiting, headache after the glucagon injection.

Remember, if the person is unconscious, and you don't know the reason, be sure to call 911. Other emergency assessment needs to happen, such as making sure the person is breathing, and is in a position of safety.

If you know that the person is low, you can follow instructions, such as those found in Understanding Diabetes, Chapter 6. You still may call 911, but can begin treatment as described. You may want to tape the glucagon instructions found there to your glucagon kit. Please also read the information at this web site, including Mini-Dose Glucagon Rescue information. Also remember that glucagon kits have an expiration date. It may be wise to practice mixing the dose, using expired kits, as it can be a stressful time to try to learn to mix the powder and liquid together, if you have never done it before.


Original posting 23 Jun 2007
Posted to Other


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.